proton pump inhibitor (PPI) deprescribing

Last edited 10/2022 and last reviewed 10/2022

Proton pump inhibitors are commonly indicated for short-term use, and the potential for harm is not insignificant (1)

  • as PPI use has become more common, the emerging literature has identified several adverse effects potentially linked to these drugs, from chronic kidney disease to fracture to dementia and, most recently, COVID-19 (2)

The American Gastroenterological Association (AGA) has suggested (2) :

  • all patients taking a PPI should have a regular review of the ongoing indications for use and documentation of that indication
    • review should be the responsibility of the patient's primary care provider
  • all patients without a definitive indication for chronic PPI should be considered for trial of de-prescribing
  • most patients with an indication for chronic PPI use who take twice-daily dosing should be considered for step down to once-daily PPI
  • patients with complicated gastroesophageal reflux disease, such as those with a history of severe erosive esophagitis, esophageal ulcer, or peptic stricture, should generally not be considered for PPI discontinuation
  • patients with known Barrett's esophagus, eosinophilic esophagitis, or idiopathic pulmonary fibrosis should generally not be considered for a trial of de-prescribing
  • PPI users should be assessed for upper gastrointestinal bleeding risk using an evidence-based strategy before de-prescribing
  • patients at high risk for upper gastrointestinal bleeding should not be considered for PPI de-prescribing
  • patients who discontinue long-term PPI therapy should be advised that they may develop transient upper gastrointestinal symptoms due to rebound acid hypersecretion.
  • when de-prescribing PPIs, either dose tapering or abrupt discontinuation can be considered
  • the decision to discontinue PPIs should be based solely on the lack of an indication for PPI use, and not because of concern for PPI-associated adverse eventss (PAAEs)
    • the presence of a PAAE or a history of a PAAE in a current PPI user is not an independent indication for PPI withdrawal
    • also, the presence of underlying risk factors for the development of an adverse event associated with PPI use should also not be an independent indication for PPI withdrawal

Definitions of PPI deprescribing (1)

Deprescribing can include stopping, stepping down, or reducing doses

  • stopping can be done either via abrupt discontinuation or a tapering regimen
  • stepping down involves abrupt discontinuation or tapering of the PPI followed by prescription of an H2RA (any H2RA at any approved dose and dosing interval according to the drug monograph)
  • reducing includes the following subcategories:
    • intermittent PPI use, which is defined by the Canadian Consensus Conference as “daily intake of a medication for a predetermined, finite period (usually two to eight weeks) to produce resolution of reflux-related symptoms or healing of esophageal lesions following relapse of the individual's condition"
    • on-demand PPI use, which is defined by the Canadian Consensus Conference as “the daily intake of a medication for a period sufficient to achieve resolution of the individual's reflux-related symptoms; following symptom resolution, the medication is discontinued until the individual's symptoms recur, at which point, medication is again taken daily until the symptoms resolve”
    • lower dose, which is a reduction from a standard dose to a maintenance dose

H2RA- histamine-2 receptor antagonist, PPI-proton pump inhibitor

Indications for long term use (>8 weeks) of proton pump inhibitors (PPIs) (3)

  • Barrett's oesophagus
  • chronic use of non-steroidal anti-inflammatory drugs (NSAIDs) with moderate to high bleeding risk (for example, age >=65 years, high dose NSAID use, history of uncomplicated ulcer, concurrent use of corticosteroids or antiplatelets, significant renal disease)
  • severe oesophagitis (Los Angeles grade C or D on endoscopy, or evidence of peptic stricture)
  • documented history of bleeding gastric or duodenal ulcer
  • Zollinger-Ellison syndrome
  • unsuccessful attempt to reduce or stop PPI in someone with gastro-oesophageal reflux disease or dyspepsia (that is, upper gastrointestinal symptoms that return and interfere with quality of life). Periodic reassessment should still be considered, along with non-pharmacological approaches to management and testing if required
Candidates for deprescribing of proton pump inhibitors include (3):
  • symptoms of mild-moderate oesophagitis controlled

  • after 4-8 weeks of treatment for gastro-oesophageal reflux disease (healed and symptoms controlled)

  • after 2-12 weeks of treatment for peptic ulcer disease, functional dyspepsia, or empirically treated dyspepsia

  • stress ulcer prophylaxis in an intensive care unit (ICU) continued after leaving ICU

  • uncomplicated H pylori infection treated for 2 weeks and asymptomatic

Reference: